Ask an expert
Question

16 Aug 2011

Antibiotics and contraceptives
I''ve just finished a course of anitbiotics. I know that these interfere with the effectiveness of the contraceptive pill. How long before this inteferences wears off?
Answer 476 views
Expert
Pharmacist
pharmacist

01 Jan 0001

Hi Rene

The effectiveness of estrogen-containing oral contraceptives may be impaired by concomitant treatment with antimicrobial agents. However, the risk appears to be small. It is possible that a small number of women may be more susceptible to contraceptive failure.

Alternative or additional methods of birth control should be considered during and for at least one week beyond the last dose of short-term antimicrobial therapy, and for at least the initial weeks of long-term antimicrobial therapy when risk may be the greatest.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9362 votes
No
67% - 19302 votes
Vote